Sustained Impairment of Lurasidone Clearance After Discontinuation of Posaconazole: Impact of Obesity, and Implications for Patient Safety

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose/Background

The antipsychotic agent lurasidone (Latuda®) is metabolized by Cytochrome P450-3A (CYP3A) enzymes. Coadministration with strong CYP3A inhibitors (such as ketoconazole, posaconazole, and ritonavir) is contraindicated due to the risk of sedation and movement disorders from high levels of lurasidone. This study evaluated the time-course of recovery from the posaconazole drug interaction, and the effect of obesity on the recovery process.

Methods/Procedures

Healthy normal-weight volunteers (n = 11, mean body mass index, BMI, = 23.1 kg/m2) and otherwise healthy obese subjects (n = 13, mean BMI = 49.3 kg/m2) received single doses of lurasidone in the baseline control condition, again during coadministration of posaconazole, and at 4 additional time points during the 2 weeks after posaconazole discontinuation.

Findings/Results

With posaconazole coadministration, lurasidone area under the concentration curve (AUC) increased by an arithmetic mean factor of 6.2 in normals, and by 4.9 in obese subjects. Post-treatment washout of posaconazole was slow in normals (mean half-life 31 hours), and further prolonged in obese subjects (53 hours). Recovery of lurasidone AUC toward baseline was correspondingly slow, and was incomplete. AUC remained significantly elevated above baseline both in normals (factor of 2.1) and obese subjects (factor of 3.4) even at 2 weeks after stopping posaconazole.

Implications/Conclusions

Product labeling does not address the necessary delay after discontinuation of a strong CYP3A inhibitor before lurasidone can be safely administered. We recommend requiring normal-weight and obese patients to limit the dosage of lurasidone, or undergo a washout period, for two and three weeks, respectively, after discontinuation of posaconazole.

Related Topics

    loading  Loading Related Articles